Forum

OMG First steroid treatment

Dear all

hubby has just finished a three day course of steroids 1000mg daily. First ever treatment since diagnoses in Jan '16.

i won’t go into the details except to say as a diabetic all hell broke loose and blood glucose rocketed, by day two he was like Jack Nicholson in The Shining, we had no support other than the prescription.

my reason for posting is that some symptoms have improved but his vertigo/imbalance remains poor… Not sure of any time scale on exspected results… When do we say … Hi that’s it no more improvement is going to take place, that dose has done all its going to do.

Hiya

Oh the joys of steroids eh! Although you may get some immediate improvement in symptoms it can take months for the full effects to be noticed so, don’t worry too much if things take some time.

Sue

Hi

Just to echo what Sue said, they can stay in your system for a couple months, so he could still see improvements for a good while longer. He should ask to see a physio who specialises in neurological illnesses though, as this will aid his recovery.

Dan

wow… sounds like a nightmare.

i agree with above statements re waiting. you have to be patient as these things take time. you also have to lock the fridge and food cupboard as overeating is very common!

i hope your husband starts to feel the benefit of the steroids soon and that you are looking after yourself. it sounds like he’s lucky to have you.

best wishes, fluffyollie xxx

Hi Mitch

I agree with everything that’s been said already. You often get a bit edgy and short tempered on steroids, but think it’s probably a good idea to mention that he’s diabetic next time :slight_smile: Try to avoid screaming and psychopathy!!!

Frequently, there’s a sort of immediate bit of recovery, especially on a particularly high dose (normal oral dose is 500mg x 5 days, whilst IV usually 1000mg x 3 days). But then weeks and months can go by as the steroids stay in the system a long time.

That’s one reason why you should only have high dose steroids twice per year. The other reason is that too many steroids could lead to osteoporosis in later life. So keep that in mind.

Hopefully the vertigo and balance will improve over the next few weeks. If he hasn’t already got some physiotherapy help, then try to get a referral. That should help.

Sue

I have always refused steroids, i never liked the idea of the side effects,i have had some serious relapses too that have left me bedbound for months,but i still said no to them,they only shorten a relapse anyway,they dont have any effect on how well you get over a relapse or on the damage the relapse has caused.

Thank you all for your words of wisdom and knowledge … So pleased to have this venue to get some advice and vent…

1 Like